Texas, 2018

Hail and Damaging Winds in Texas, June 3, 2018

June 3, 2018 · NWS MAF · 25 events in 10 counties and zones

A cold front had moved through the area and had stalled near I-10 with an upper level disturbance to the north. There was an axis of instability along the Pecos River and good low-level moisture was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front had moved through the area and had stalled near I-10 with an upper level disturbance to the north. There was an axis of instability along the Pecos River and good low-level moisture was present. These conditions provided lift, moisture, and instability needed for thunderstorms. The thunderstorms produced large hail and strong winds across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 1:47 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 3, 1:47 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Sun Jun 3 2018

.DISCUSSION...
It has been pleasant today with mostly sunny skies and highs in
most areas only reaching the 80s and 90s. Couple that with some
rain tonight and it could be a really good 24 hours. Unfortunately
along with the rain we may be dealing with large hail and strong,
gusty winds as several models (including the HRRR/NAM/GFS) are
showing an MCS developing in our western CWA and moving east
across the Permian Basin. The biggest severe threat will be strong
winds, though large hail will also be possible, especially early
on before the discreet cells merge into one linear complex. Also
cannot rule out heavy rain causing isolated urban flash flooding
where drainage is poor, but the fast moving system will limit
rainfall totals so will not hit on this threat too much at this
time.

Enjoy today because the heat quickly returns tomorrow and even
more so Tue-Thu when heat advisory criteria may be met with highs
exceeding 105. The upper high pressure system causing this heat
breaks down slightly Friday and shifts its position off of West
Texas, providing some relief to the heat.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67 100  73 105 /  60  10  10   0
Carlsbad                       63 101  68 105 /  70  10  10   0
Dryden                         71 103  74 105 /  30   0   0  10
Fort Stockton                  68 102  74 104 /  40  10   0  10
Guadalupe Pass                 61  95  70  97 /  60  10  10   0
Hobbs                          61  97  67 103 /  80  10  10   0
Marfa                          59  96  63  98 /  40   0  10  10
Midland Intl Airport           67 100  74 105 /  60  10  10   0
Odessa                         68 100  74 105 /  60  10  10   0
Wink                           68 103  72 107 /  60   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/10
Hazardous weather outlook, Jun 3, 1:09 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for southeast New Mexico
and south through Davis and Presidio counties through this evening.
Thunderstorm chances will increase later today across western areas
then shift east, moving through west Texas overnight. Some storms may
be severe, producing large hail and damaging winds. Otherwise, storms
will be accompanied by frequent lightning, small hail, gusty winds,
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread triple-digit heat returns Tuesday, and continues beyond
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 3, 2:59 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT SUN JUN 3 2018

TXZ057-074-080-032145-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
359 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFF DAVIS AND SOUTHERN
CULBERSON COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Bosque Bonita, or 26 miles south of Van Horn, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Van Horn, Kent, Valentine, Plateau, Culberson County Airport and
Lobo.

This includes Interstate 10 between mile markers 138 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3067 10492 3079 10492 3117 10486 3114 10415
      3054 10448 3065 10494
TIME...MOT...LOC 2059Z 204DEG 15KT 3067 10481

29

The radar

The El Paso radar (KEPZ), 200 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Culberson

When
June 3, 3:38 PM CST to 3:43 PM CST
Where
Culberson County, Van Horn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.050, -104.820

Hail, Presidio

When
June 3, 5:51 PM CST to 5:56 PM CST
Where
Presidio County, 28 mi N of Candelaria
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.535, -104.680

Hail, Pecos

When
June 3, 6:26 PM CST to 6:31 PM CST
Where
Pecos County, Iraan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.920, -101.880

Hail, Pecos

When
June 3, 6:35 PM CST to 6:40 PM CST
Where
Pecos County, Iraan
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
30.920, -101.880

Thunderstorm Wind, Culberson

When
June 3, 7:07 PM CST
Where
Culberson County, 4 mi S of Pine Spgs
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.822, -104.800

A thunderstorm moved across Culberson County and produced a 65 mph wind gust near Pine Springs.

Thunderstorm Wind, Culberson

When
June 3, 7:38 PM CST
Where
Culberson County, 2 mi N of Pine Spgs
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
31.909, -104.800

A thunderstorm moved across Culberson County and produced a 77 mph wind gust two miles north of Pine Springs.

Thunderstorm Wind, Culberson

When
June 3, 7:52 PM CST
Where
Culberson County, Pine Spgs
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.880, -104.800

A thunderstorm moved across Culberson County and produced a 65 mph wind gust at Pine Springs.

Hail, Midland

When
June 3, 8:30 PM CST to 8:35 PM CST
Where
Midland County, 6 mi SW of Midland
Measured
2.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
31.939, -102.152

A thunderstorm moved across Midland County and produced tennis ball sized hail six miles southwest of Midland. Broken house windows were reported. The cost of damage is a very rough estimate.

Hail, Midland

When
June 3, 8:30 PM CST to 8:35 PM CST
Where
Midland County, Midland
Measured
1.75 in hail
Reported by
Social Media
Coordinates
32.000, -102.080

Hail, Midland

When
June 3, 8:30 PM CST to 8:35 PM CST
Where
Midland County, 4.68 mi ESE of (Maf) Midland Intl
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
31.915, -102.122

A thunderstorm moved across Midland County and produced golf ball sized hail seven miles southwest of Midland. On South County Road 1226 and East County Road 140 RVs and vehicles sustained significant damage with broken taillights and windshields. The cost of damage is a very rough estimate.

Hail, Midland

When
June 3, 8:30 PM CST to 8:35 PM CST
Where
Midland County, 4.41 mi E of (Maf) Midland Intl
Measured
2.5 in hail
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.923, -102.125

A thunderstorm moved across Midland County and produced tennis ball sized hail. The National Weather Service conducted a survey in southern Midland County and found numerous dented vehicles, broken windows, and damaged siding on houses along South County Road 1226. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
June 3, 8:33 PM CST
Where
Midland County, (Maf) Midland Intl
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.930, -102.200

A thunderstorm moved across Midland County and produced a 60 mph wind gust at the Midland ASOS site.

Hail, Midland

When
June 3, 8:39 PM CST to 8:44 PM CST
Where
Midland County, 5 mi WSW of Midland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.972, -102.159

A thunderstorm moved across Midland County and produced hail of at least one inch in diameter and winds far in excess of severe limits by the ballpark in Midland.

Hail, Midland

When
June 3, 8:45 PM CST to 8:50 PM CST
Where
Midland County, 5 mi W of Midland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.000, -102.165

Hail, Midland

When
June 3, 8:45 PM CST to 8:50 PM CST
Where
Midland County, 4.69 mi W of Greenwood
Measured
2 in hail
Reported by
Public
Coordinates
31.988, -101.999

Hail, Martin

When
June 3, 9:15 PM CST to 9:20 PM CST
Where
Martin County, 6 mi SE of Tarzan
Measured
2 in hail
Reported by
Public
Coordinates
32.239, -101.897

Thunderstorm Wind, Winkler

When
June 3, 9:39 PM CST
Where
Winkler County, 4 mi NW of Wink
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.791, -103.198

A thunderstorm moved across Winkler County and produced a 69 mph wind gust four miles northwest of Wink.

Thunderstorm Wind, Reeves

When
June 3, 9:45 PM CST
Where
Reeves County, 4 mi SW of Pecos
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.379, -103.528

A thunderstorm moved across Reeves County and produced a 62 mph wind gust four miles southwest of Pecos.

Thunderstorm Wind, Ward

When
June 3, 9:57 PM CST
Where
Ward County, 7 mi WNW of Pyote
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.569, -103.240

A thunderstorm moved across Ward County and produced a 58 mph wind gust seven miles west northwest of Pyote.

Thunderstorm Wind, Gaines

When
June 3, 10:00 PM CST to 10:01 PM CST
Where
Gaines County, Seminole
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.720, -102.650

A thunderstorm moved across Gaines County and produced wind damage in Seminole. There were numerous reports of wind damage including downed trees, power lines, power poles, and traffic signs. There was also damage to storage buildings. The damage occurred in Seminole and areas west toward the Texas/New Mexico state line. The cost of damage is a very rough estimate.

Thunderstorm Wind, Gaines

When
June 3, 10:15 PM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm moved across Gaines County and produced a 61 mph wind gust two miles north northeast of Seminole.

Thunderstorm Wind, Gaines

When
June 3, 10:25 PM CST
Where
Gaines County, 1 mi SW of Seagraves
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -102.562

A thunderstorm moved across Gaines County and produced a 67 mph wind gust near Seagraves.

Thunderstorm Wind, Dawson

When
June 3, 10:43 PM CST
Where
Dawson County, Welch
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -102.130

A thunderstorm moved across Dawson County and produced a 72 mph wind gust in Welch.

Thunderstorm Wind, Pecos

When
June 3, 10:45 PM CST
Where
Pecos County, Ft Stockton Arpt Fst
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.920, -102.920

A thunderstorm moved across Pecos County and produced a 60 mph wind gust at the Fort Stockton-Pecos County Airport.

Thunderstorm Wind, Pecos

When
June 3, 10:47 PM CST
Where
Pecos County, Ft Stockton Arpt Fst
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.920, -102.920

A thunderstorm moved across Pecos County and produced a 66 mph wind gust at the Fort Stockton-Pecos County Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754410, 754411, 754412, 754413, 754414, 754416, 754417, 754504, 754508, 754521, 758224, 754527, 754532, 754539, 754547, 754738, 754740, 754741, 754742, 754748, 754743, 754744, 754745, 754746, 754747.